Oklahoma, 2023

Damaging Wind in Oklahoma, May 9, 2023

May 9, 2023 · NWS TSA · 1 event in 1 county or zone

A squall line developed over northwestern Kansas during the late morning of the 9th, and translated southeast across the state during the day. The line of storms moved into northeastern Oklahoma during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A squall line developed over northwestern Kansas during the late morning of the 9th, and translated southeast across the state during the day. The line of storms moved into northeastern Oklahoma during the evening. The strongest storm in the line produced 59 mph wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 9, 5:41 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, May 9, 5:41 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
641 PM CDT Tue May 9 2023

...New AVIATION...

.SHORT TERM...
(The rest of this afternoon and Tonight)
Issued at 230 PM CDT Tue May 9 2023

A warm and muggy afternoon today could lead to an isolated
thunderstorm or two developing later this afternoon near a weak
surface pressure trough across northeast Oklahoma. Best potential
for seeing a storm will be across far northeast Oklahoma, mainly
north of I-44. Large instability could lead to a storm being
strong to severe, though weak shear should keep any afternoon
storms largely disorganized, with some gusty wind potential being
the primary threat. A better chance for storms will come this
evening and tonight as a complex of storms currently across
central Kansas will progress south, southeastward through the
afternoon following a fairly tight instability gradient and warm
frontal boundary. Convection should generally be on a weakening
trend as it approaches the forecast area as the cluster leaves the
better shear environment of central Kansas and interacts with
markedly weaker shear across northeast Oklahoma. Some severe wind
gusts will be possible along the leading line, especially across
the northern row of counties in northern Oklahoma, before
weakening as it progresses near the I-44 corridor. The cooler
outflow will filter in across parts of the area, providing some
slightly cooler overnight lows from near Highway 412 and north.

Bowlan

&&

.LONG TERM...
(Wednesday through Tuesday)
Issued at 230 PM CDT Tue May 9 2023

Scattered thunderstorm chances will continue through much of the
rest of the forecast period with weak southwesterly flow aloft
overtop the muggy environment in place across the region. A heavy
rain threat could also develop as multiple rounds of showers and
storms could move over the same areas through the weekend.

On Wednesday, a MCV is forecast to drift northward from eastern
Texas and track through southeastern Oklahoma and into western
Arkansas. This will serve as a point of focus for shower and
thunderstorm development across much of the forecast area on
Wednesday. Widespread cloud cover will limit instability somewhat,
so more showery weather is expected, with very low severe chances
shaping up. A few stronger storms could develop during the
afternoon hours, across northeast Oklahoma where some pokes of sun
and greater instability exists. Showers will likely continue into
early Thursday morning, before the MCV lift north and east of the
local region. Focus will then shift to Thursday afternoon, when
the western CONUS trough is progged to eject and lift northeast
across the Central Plains by Thursday evening. The main synoptic
forcing will likely stay well north and west of the forecast area,
but storms could develop along a sharpening dryline across central
Oklahoma during the afternoon hours. Any storms that do develop
will have a high likelihood of becoming severe, with all hazards
possible as they move into parts of eastern Oklahoma during the
evening hours.

Beginning Friday and into the weekend, several rounds of showers
and storms are expected to affect the region as weak western
troughing remains intact. High moisture content could also lead
to a local heavy rain and flash flooding threat as storms could
move over the same areas throughout the weekend. The severe
weather threat looks to be minimal during this time, with weak
flow aloft limiting the shear over much of the region. Some
isolated stronger to severe storms would still be possible with
the muggy environment that is in place. Some places could see a
good 2-3 inches of rain through the weekend, with some locally
higher amounts likely within a heavier axis. A cold front is
expected to move through the region on Monday, dropping
temperatures a bit and shifting rain chances south of the region
for a few days at the beginning of next week.

Bowlan

&&

.AVIATION...
(00Z TAFS)
Issued at 640 PM CDT Tue May 9 2023

The main aviation concern in the near term will be the storm
complex moving into NE OK late this afternoon. Used TEMPOs at the
NE OK and far NW AR sites to highlight the best time window of
impact. Some low clouds and/or fog is possible at some sites early
Wednesday morning. By Wed afternoon, expect areas of showers and
some storms to increase in coverage as upper low moves north from
TX.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   65  83  64  80 /  60  50  40  60
FSM   68  81  66  81 /  20  70  50  60
MLC   65  78  63  80 /  10  70  50  60
BVO   59  84  61  80 /  70  40  40  60
FYV   64  82  62  79 /  40  60  50  70
BYV   63  81  63  76 /  60  60  40  70
MKO   66  80  64  78 /  20  60  50  60
MIO   62  83  64  78 /  70  50  40  60
F10   65  78  63  78 /  20  70  40  60
HHW   65  76  64  80 /  10  80  40  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...04
LONG TERM....04
AVIATION...30
Hazardous weather outlook, May 9, 4:06 PM CST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
506 PM CDT Tue May 9 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
506 PM CDT Tue May 9 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northeast Oklahoma and Far Northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Far Northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Strong to severe thunderstorms across southeast Kansas are
expected to continue to move southeast into northeast Oklahoma
and far northwest Arkansas into the evening hours. A threat for
damaging winds and possibly large hail will exist primarily for
areas along and north of Highway 412, with the expectation that
storms will decrease in intensity farther south.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential...Heavy Rain Potential.
THURSDAY and FRIDAY...Thunderstorm Potential...High Wind Potential.
SATURDAY...Thunderstorm Potential...Heavy Rain Potential.
SUNDAY and MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Daily thunderstorm chances are expected to continue through the
weekend as a moist and unstable airmass lingers over the region.
The best chance of severe weather looks to occur on Thursday
evening in areas northwest of Interstate 44, as storms that
develop to the west along the dryline move into the area. Over the
weekend, a cold front will slowly move through the area,
providing a focus for more widespread showers and thunderstorms
with locally heavy rainfall possible.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 9, 4:22 PM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Tulsa OK
522 PM CDT Tue May 9 2023

OKZ054-055-092315-
Osage OK-Washington OK-
522 PM CDT Tue May 9 2023

...Strong thunderstorms will impact portions of northern Osage and
northwestern Washington Counties through 615 PM CDT...

At 521 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles east of Fall River to 4 miles north of
Dexter to 3 miles southwest of Oxford. Movement was southeast at 40
mph. Wind gusts will precede thunderstorms as a strong outflow
boundary and wind shift moves into the area.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Shidler...                        Burbank...
Elgin...                          Grainola...
Foraker...                        Bigheart...
Pearsonia...                      Hulah...
Sunset Lake...                    Southern Kaw Lake...
Webb City...                      Wah Sha She State Park...
Apperson...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9579 3668 9636 3667 9705 3669 9706
      3670 9703 3669 9693 3675 9689 3674 9683
      3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 2221Z 334DEG 34KT 3762 9597 3725 9669 3724 9720

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, May 9, 5:12 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Tulsa OK
612 PM CDT Tue May 9 2023

OKZ054>056-059-100000-
Osage OK-Pawnee OK-Nowata OK-Washington OK-
612 PM CDT Tue May 9 2023

...Strong thunderstorms will impact portions of Osage, northern
Washington, northern Nowata and northwestern Pawnee Counties through
700 PM CDT...

At 609 PM CDT, Doppler radar indicated an outflow of strong winds
along a line extending from near Peru to 4 miles north of Pearsonia
to 5 miles west of Newkirk. Movement was southeast at 35 mph. The
outflow winds were ahead of a line of thunderstorms which will
continue to move south into northeast Oklahoma through 7 pm.
Additional strong gusts may accompany the storms.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Bartlesville...                   Pawhuska...
Dewey...                          Fairfax...
South Coffeyville...              Copan...
Shidler...                        Wynona...
Ralston...                        Burbank...
Wann...                           Elgin...
Grainola...                       Foraker...
Bigheart...                       Bartlesville Municipal Airport...
Osage Hills State Park...         Pearsonia...
Hulah...                          Sunset Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9541 3652 9629 3644 9703 3651 9703
      3655 9690 3658 9689 3660 9692 3659 9705
      3668 9706 3670 9703 3668 9694 3675 9689
      3674 9683 3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 2309Z 336DEG 29KT 3706 9611 3686 9647 3686 9715

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, May 9, 6:00 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
700 PM CDT Tue May 9 2023

OKZ054>059-061-100045-
Craig OK-Osage OK-Rogers OK-Ottawa OK-Pawnee OK-Nowata OK-
Washington OK-
700 PM CDT Tue May 9 2023

...Strong thunderstorms will impact portions of Craig, northwestern
Rogers, Osage, northern Ottawa, Washington, Nowata and Pawnee
Counties through 745 PM CDT...

At 657 PM CDT, Doppler radar indicated an outflow of strong winds
along a line extending from 5 miles west of Chetopa to 2 miles
southeast of Dewey to near Ralston. The winds extended ahead of a
broken line of storms moving into northeast Oklahoma from Kansas.
Gusty winds are possible both with the outflow and closer to the
individual storms. Movement of the storms was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Bartlesville...                   Miami...
Baxter Springs...                 Nowata...
Pawhuska...                       Pawnee...
Hominy...                         Dewey...
Cleveland...                      Commerce...
Fairfax...                        Barnsdall...
Quapaw...                         South Coffeyville...
Copan...                          Welch...
Ramona...                         Shidler...
Wynona...                         Ochelata...

This includes Interstate 44 between mile markers 302 and 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3668 9694 3675 9689 3678 9675 3686 9675
      3700 9609 3700 9462 3687 9462 3654 9553
      3642 9600 3639 9600 3616 9670 3616 9678
      3624 9682 3625 9686 3643 9704 3651 9703
      3658 9689 3660 9692 3659 9705 3668 9706
TIME...MOT...LOC 2357Z 306DEG 29KT 3704 9520 3677 9591 3651 9670

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, May 9, 6:46 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Tulsa OK
746 PM CDT Tue May 9 2023

OKZ054>064-067-100115-
Tulsa OK-Craig OK-Osage OK-Rogers OK-Delaware OK-Ottawa OK-Pawnee OK-
Nowata OK-Washington OK-Creek OK-Mayes OK-Wagoner OK-
746 PM CDT Tue May 9 2023

...Strong thunderstorms will impact portions of Craig, Rogers,
Delaware, Osage, Ottawa, northern Creek, Mayes, Washington, Nowata,
northwestern Wagoner, Pawnee and Tulsa Counties through 815 PM CDT...

At 745 PM CDT, Doppler radar indicated an ouflow of strong winds
along a line extending from 4 miles south of Seneca to 2 miles
northwest of Sperry to 4 miles west of Pawnee. Showers and
thunderstorms trailed the outflow from Pawhuska to Welch and may
result in further wind gusts. Movement of the storms and outflow was
southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Bartlesville...                   Sand Springs...
Claremore...                      Miami...
Vinita...                         Baxter Springs...
Nowata...                         Pawhuska...
Jay...                            Pawnee...
Pryor...                          Owasso...
Bixby...                          Sapulpa...
Jenks...                          Glenpool...
Coweta...                         Pryor Creek...

This includes Interstate 44 between mile markers 204 and 322.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3676 9613 3700 9496 3700 9464 3638 9461
      3602 9566 3592 9661 3616 9662 3616 9682
      3624 9682 3625 9690 3646 9703 3651 9703
      3658 9689 3660 9692 3659 9705 3668 9706
TIME...MOT...LOC 0045Z 318DEG 33KT 3676 9456 3631 9599 3631 9685

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Tulsa radar (KINX), 28 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tulsa

When
May 9, 7:04 PM CST
Where
Tulsa County, (Tul)tulsa Intl Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.200, -95.880

The ASOS at the Tulsa International Airport measured 59 mph thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086373.